TITLE

Implementation of an extended-infusion piperacillin--tazobactam program at an urban teaching hospital

AUTHOR(S)
Xamplas, Renee C.; Itokazu, Gail S.; Glowacki, Robert C.; Grasso, Amanda E.; Caquelin, Clay; Schwartz, David N.
PUB. DATE
April 2010
SOURCE
American Journal of Health-System Pharmacy;4/15/2010, Vol. 67 Issue 8, p622
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Purpose. The development and implementation of an extended-infusion piperacillin- tazobactam program at an urban teaching hospital are described. Summary. A multidisciplinary team was formed to address the feasibility of converting from the standard 30-minute infusion to an extended infusion of piperacillin- tazobactam. Before hospitalwide implementation, feasibility studies were performed in a subset of patients to identify potential barriers to program implementation. On the day of hospitalwide conversion, the orderables for piperacillin- tazobactam were reprogrammed in the computerized prescriber-order-entry system to allow separate options for the 30-minute infusion (for pediatric patients) and the extended-infusion regimen. After selecting the orderable for the extendedinfusion regimen, an electronic message appeared to remind prescribers of the rationale for this change and recommended indications for piperacillin-tazobactam. Program success was prospectively evaluated on 11 weekdays after hospitalwide conversion for all 96 adult inpatients receiving piperacillin-tazobactam. Of the 194 piperacillin-tazobactam doses observed, 90% were appropriate, with compliance increasing to 100% by the end of the observation period. There was near-complete cessation of the every- 6-hour dosage interval and a marked increase in the every-8-hour and every- 12-hour dosage intervals. The number of piperacillin-tazobactam doses per 1000 patient-days significantly decreased during the postimplementation period. During the postimplementation period, pharmacy expenditures related to piperacillin-tazobactam decreased by 18% and the total number of grams of piperacillin-tazobactam purchased decreased by 24%. Conclusion. A hospitalwide program for the administration of extended-infusion piperacillin-tazobactam was safely and successfully implemented using a multidisciplinary approach in an urban teaching hospital.
ACCESSION #
48959550

 

Related Articles

  • Ampicillin/heparin/lidocaine.  // Reactions Weekly;11/21/2009, Issue 1279, p8 

    The article describes the case of a 37-year-old man who developed drug rash with eosinophilia and systemic symptoms (DRESS) syndrome following the administration of amoxicillin for a possible dental infection and piperacillin/tazobactam for suspected neutropenic sepsis. Information on the dosage...

  • TRANSDERMAL DRUG DELIVERY SYSTEM-A NOVEL DRUG DELIVERY SYSTEM AND ITS MARKET SCOPE AND OPPORTUNITIES. Kumar, K. P. Sampath; Bhowmik, Debjit; Chiranjib.B. R. M. Chandira // International Journal of Pharma & Bio Sciences;Apr-Jun2010, Vol. 1 Issue 2, p1 

    As a substitute for the oral route Transdermal drug delivery enables the avoidance of gastrointestinal absorption, with its associated pit falls of enzymatic and pH associated deactivation. Transdermal delivery has many advantages over conventional modes of drug administrations, it thus avoids...

  • Pseudomonas sp. as a Source of Medium Chain Length Polyhydroxyalkanoates for Controlled Drug Delivery: Perspective. Kabilan, Sujatha; Ayyasamy, Mahalakshmi; Jayavel, Sridhar; Paramasamy, Gunasekaran // International Journal of Microbiology;2012, p1 

    Controlled drug delivery technology represents one of the most rapidly advancing areas of science. They offer numerous advantages compared to conventional dosage forms including improved efficacy, reduced toxicity, improved patient compliance and convenience. Over the past several decades, many...

  • CME Questions.  // Infectious Disease Alert;Jun2010, Vol. 29 Issue 9, p106 

    A quiz about the antibacterial drugs piperacillin and tazobactam is presented.

  • Piperacillin/tazobactam.  // Reactions Weekly;6/2/2012, Issue 1404, p33 

    The article describes the case of a 62-year-old man who developed Kounis syndrome while receiving treatment with piperacillin/tazobactam for pneumonia.

  • Piperacillin/tazobactam.  // Reactions Weekly;6/2/2012, Issue 1404, p34 

    The article offers information a case of linear immunoglobulin A (IgA) bullous dermatosis in an elderly patient after receiving Tazocin (piperacillin/tazobactam).

  • Piperacillin/tazobactam.  // Reactions Weekly;11/20/2010, Issue 1328, p36 

    The article describes a case of generalised non-convulsive status epilepticus (NCSE) in a 63-year-old woman during treatment with piperacillin/tazobactam for a urinary tract infection (UTI).

  • Piperacillin/tazobactam.  // Reactions Weekly;10/27/2012, Issue 1425, p31 

    The article describes a case of thrombocytopenia in a 48-year-old woman that developed following treatment with piperacillin and tazobactam for an obstructed infected kidney secondary to a pelvi-ureteric junction obstruction.

  • Meropenem.  // Reactions Weekly;1/15/2011, Issue 1334, p31 

    The article describes the case of a 49-year-old man with progressive B-cell lymphoma who experienced neutropenic fever during treatment with chemotherapy consisting with piperacillin/tazobactam and gemtamicin.

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics